Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

What is the treatment for tics and myoclonic jerks?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Excellent
Answered by

Neurologist
Practicing since : 1994
Answered : 5490 Questions
Question
Hi Dr. XXXXXXX I managed to get a video of my daughter doing the strange movements that we don't know if they are tics or seizures. Can I email you the video for you to look at?
Posted Tue, 21 Jan 2014 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 3 hours later
Brief Answer: Sure. Detailed Answer: Thank you for getting back. If possible, you can upload it here on healthcare magic. If not possible, you can email the video. Wishing you good health, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, India Click on this link to ask me a DIRECT QUERY: http://bit.ly/Dr-Sudhir-kumar My BLOG: http://bestneurodoctor.blogspot.in
Above answer was peer-reviewed by
 
Follow-up: What is the treatment for tics and myoclonic jerks? 6 hours later
Hi I just sent you the video from my email address YYYY@YYYY to your yahoo address. please let me know if you receive it and can open it. Thank you. My question is if these look like tics. Our neurologist said they are tics and that the medication is working to stop the seizures. but to me these look very complex and not like simple tics. They go on intermittently for sometimes half the day. Then she will not have it for a day or so, then they come back. Thank you
 
 
Answered by Dr. Sudhir Kumar 2 hours later
Brief Answer: Thank you for sending the video. Detailed Answer: I was able to open the video and had a look at the events. To me, they look like a combination of tics and myoclonic jerks. Myoclonic jerks can be considered a type of seizures. Medications helpful in controlling these myoclonic jerks include sodium valproate, clonazepam and levetiracetam. I do not remember her medications. If she is not on one of these, it may be worthwhile starting her on one of them. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: What is the treatment for tics and myoclonic jerks? 10 hours later
Hi. Thank you. What could these myoclonic jerks be caused by? The brain lesion? (or possible Cortical Dysplasia?) Do these usually get worse in time? Or come and go like tics? Are they at all XXXXXXX to brain activity or development? Could they be a symptom of something else? I hesitate to medicate her even more, but maybe this is the only answer She is on Trilyptal. 400 mg 2x per day. She weighs 46 lbs Also one more detail they are worsened when she is watching tv. They do come other times of the day but are horrible if the tv is on.
 
 
Answered by Dr. Sudhir Kumar 32 minutes later
Brief Answer: Thank you for getting back. Detailed Answer: Thank you for asking more questions, and my replies are below: 1. There is no specific cause for myoclonic jerks, in other way, we do not know the exact reason in most cases. 2. The brain lesion or cortical dysplasia is not connected with her myoclonic jerks. 3. If the jerks are controlled, then, there would not be any danger to brain development. 4. They are not symptoms of some other illness. 5. As mentioned, other medications would help her more in controlling these jerks (as compared to trileptal). They do tend to get worse with TV or video games. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: What is the treatment for tics and myoclonic jerks? 30 minutes later
Thank you. I have read this morning that often children with epilepsy have myoclonic jerks. Is this the case in your opinion?
 
 
Answered by Dr. Sudhir Kumar 3 hours later
Brief Answer: Yes. Detailed Answer: Hi, You are right, children with epilepsy often have myoclonic jerks, especially younger children. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor